Dense Fog, Scotland
- When
- November 20, 2:00 AM CST to 11:59 PM CST
- Where
- Scotland forecast zone
- Reported by
- AWOS
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
A weak trough of low pressure from MN into the southern Plains brought light south winds and increasing low level moisture into the region. This resulted in the development of widespread dense fog beginnning during the evening of November 19, 2012 and lasting into much of November 20.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak trough of low pressure from MN into the southern Plains brought light south winds and increasing low level moisture into the region. This resulted in the development of widespread dense fog beginnning during the evening of November 19, 2012 and lasting into much of November 20. Other than a brief improvement in conditions during the early to mid afternoon, visibilities were frequently at or below 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 20, 1:51 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 AM CST TUE NOV 20 2012
.UPDATE...
HAVE DECIDED TO ISSUE THE FOG ADVISORY EARLY THIS MORNING.
WIDESPREAD VISIBILITIES OF QUARTER MILE OR LESS OVER A FAIRLY
LARGE AREA OF EASTERN IOWA HAS DEVELOPED. WITH THE CLEAR SKIES
RIGHT NOW...LOW LEVEL CONVERGENCE WITH THE WEAK SURFACE LOW...THE
LIGHT SURFACE WINDS AROUND THE SURFACE LOW...AND THE WEAK PRESSURE
RISES BEGINNING TO MOVE INTO THE AREA ON THE NORTHWEST SIDE OF THE
SURFACE LOW. HIGHER DEWPOINTS AROUND AND EAST OF THE SURFACE LOW
ARE ALSO CONTRIBUTING TO FOG DEVELOPMENT. WHILE FOG HAS NOT MOVED
INTO THE SOUTHEASTERN PORTIONS OF THE ADVISORY JUST YET...EXPECT
FOG DEVELOPMENT IN THE NEXT COUPLE HOURS...SO JUST OFFSET THE
START TIME OF THE ADVISORY. HAVE RUN THE ADVISORY UNTIL 10 AM THIS
MORNING...AS THERE DOES NOT SEEM TO BE ANY DECENT CLEARING
MECHANISM MOVING INTO THE AREA UNTIL 10AM OR LATER.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR DES MOINES-
HENRY IA-JEFFERSON-LEE-VAN BUREN.
DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR BENTON-
BUCHANAN-DELAWARE-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-MUSCATINE-
WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR CLARK-
SCOTLAND.
&&
LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CST MON NOV 19 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 400 AM CST MON NOV 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 917 PM CST MON NOV 19 2012 IAZ040>042-051>053-063>065-200600- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON 917 PM CST MON NOV 19 2012 ...DENSE FOG POSSIBLE TONIGHT... CLEARING SKIES AND LIGHT WINDS THIS EVENING WERE CREATING FAVORABLE CONDITIONS FOR FOG DEVELOPMENT OVER PARTS OF EAST CENTRAL IOWA. A FEW LOCATIONS WERE ALREADY REPORTING SOME FOG WITH VISIBILITIES IN THE 2 TO 5 MILE RANGE. THE FOG IS EXPECTED TO CONTINUE DEVELOPING AND SOME DENSE FOG IS POSSIBLE ESPECIALLY AFTER MIDNIGHT. IF YOU ARE PLANNING ON TRAVELING LATE TONIGHT BE PREPARED FOR FOGGY CONDITIONS. LEAVE PLENTY OF TIME TO REACH YOUR DESTINATION. IF YOU DRIVE INTO DENSE FOG...SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS. DLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1156 PM CST MON NOV 19 2012 IAZ040>042-051>053-063>065-067-200800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- MUSCATINE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON... MUSCATINE 1156 PM CST MON NOV 19 2012 ...DENSE FOG CONTINUES TO DEVELOP... CLEARING SKIES AND LIGHT WINDS THIS EVENING HAVE CREATED FAVORABLE CONDITIONS FOR PATCHY FOG OVER PARTS OF EAST CENTRAL IOWA. A FEW LOCATIONS WERE ALREADY REPORTING SOME FOG WITH VISIBILITIES AROUND A QUARTER OF A MILE IN DENSE FOG. THE FOG IS EXPECTED TO CONTINUE DEVELOPING DURING THE EARLY MORNING HOURS. IF YOU ARE PLANNING ON TRAVELING EARLY THIS MORNING BE PREPARED FOR FOGGY CONDITIONS. LEAVE PLENTY OF TIME TO REACH YOUR DESTINATION. IF YOU DRIVE INTO DENSE FOG...SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER VEHICLES. IAZ076>078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-200800- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS... KAHOKA 1156 PM CST MON NOV 19 2012 ...PATCHY DENSE FOG POSSIBLE... CLEARING SKIES AND LIGHT WINDS LATE THIS EVENING WERE CREATING FAVORABLE CONDITIONS FOR FOG. THE FOG IS EXPECTED TO CONTINUE DEVELOPING AND SOME PATCHY DENSE FOG WITH VISIBILITIES AROUND A QUARTER OF A MILE IS POSSIBLE AFTER MIDNIGHT. IF YOU ARE PLANNING ON TRAVELING LATE TONIGHT BE PREPARED FOR FOGGY CONDITIONS. LEAVE PLENTY OF TIME TO REACH YOUR DESTINATION. IF YOU DRIVE INTO DENSE FOG...SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS. DLF
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418891, 418890.